For healthcare professionals

WFNS grade for subarachnoid hemorrhage

The World Federation of Neurological Surgeons (WFNS) scale grades an aneurysmal subarachnoid hemorrhage (bleeding around the brain from a burst aneurysm) from grade I to grade V, using the Glasgow Coma Scale and whether a motor deficit is present. This tool is written for clinicians caring for a patient with a diagnosed bleed. It is not a self-check and not a diagnosis.

Last reviewed: By the uncovermyrisk.com editorial team Educational only, not medical advice.

A sudden, severe headache with no known cause: call 911 now.General safety advice (not part of the published scale). A sudden severe headache is one of the emergency signs of stroke (CDC). A bleed needs a brain scan in hospital; do not wait for a grade.

Clinical findings

For a patient with a diagnosed aneurysmal subarachnoid hemorrhage. Nothing you enter leaves this page.

Motor deficit
Result appears here

What you will see

The WFNS grade from I to V with its Glasgow Coma Scale band as printed in the source.

Educational only, not medical advice. A grade never replaces the judgment of the treating team.

Source

The grading scale proposed in 1988 by a committee of the World Federation of Neurological Surgeons (Drake, Journal of Neurosurgery 1988; Teasdale and colleagues, Journal of Neurology, Neurosurgery and Psychiatry 1988), with the grade bands as printed in the open access Table 4 of Patel and colleagues, International Journal of Emergency Medicine 2021 (CC BY 4.0), and cross-checked against the grade list in Quintard and colleagues, Critical Care 2016 (CC BY 4.0). The tests check every band against the printed table.

Validated in

Patients with an aneurysmal subarachnoid hemorrhage. Patel and colleagues write that the scale was originally intended to predict patient outcomes by using the Glasgow Coma Scale and the absence or presence of major motor deficits.

Limits

For a diagnosed subarachnoid hemorrhage only: the scale does not diagnose a bleed. The grade depends on an accurate Glasgow Coma Scale, which can be hard to score in a sedated or intubated patient. The printed table has no row for a Glasgow Coma Scale of 15 with a motor deficit, so the tool does not force a grade in that case. This tool gives the grade only and no outcome estimate.

The grades

World Federation of Neurologic Surgeons (WFNS) Scale, as printed in Patel and colleagues 2021, Table 4 (Patel 2021) (Drake 1988) (Teasdale 1988):

GradeGlasgow Coma ScaleMotor deficit
115Absent
213–14Absent
313–14Present
47–12Present or absent
53–6Present or absent

Quintard and colleagues list the same bands in the methods of their study (Quintard 2016): "1 = Glasgow coma scale (GCS) of 15; 2 = GCS score of 13–14 and no motor deficit; 3 = GCS score 13–14 and any motor deficit or aphasia; 4 = GCS 7–12, with or without motor deficit; and 5 = GCS 3–6 with or without motor deficit". Their grade III wording also counts aphasia.

Reading the result

Only the GCS decides grades I, IV and V. The motor deficit matters only at a GCS of 13 or 14, where it separates grade II from grade III. Marcolini and Hine write that the Hunt and Hess score and the World Federation of Neurological Surgeons grading system are both used to predict patient outcome (Marcolini 2019). A low grade does not mean a minor problem: a subarachnoid hemorrhage of any grade needs urgent specialist care.

Related tools

The Hunt and Hess scale grades the same bleed from the clinical picture, and the modified Fisher scale grades it on the initial CT. To score level of consciousness, use the Glasgow Coma Scale calculator. To decide which patients with a sudden severe headache need testing, see the Ottawa SAH rule. For a bleed into the brain tissue, see the ICH score. Other bedside scores are listed under For healthcare professionals.

Sources

  1. Patel S, Parikh A, Okorie ON. Subarachnoid hemorrhage in the emergency department. Int J Emerg Med. 2021;14(1):31. doi:10.1186/s12245-021-00353-w. PMID 33980142. Open access (CC BY 4.0). Table 5 (Hunt and Hess classification). pmc.ncbi.nlm.nih.gov/articles/PMC8117305/
  2. Quintard H, Leduc S, Ferrari P, Petit I, Ichai C. Early and persistent high level of PS 100β is associated with increased poor neurological outcome in patients with SAH: is there a PS 100β threshold for SAH prognosis? Crit Care. 2016;20:33. doi:10.1186/s13054-016-1200-1. PMID 26843206. Open access (CC BY 4.0). Methods (WFNS grade list). pmc.ncbi.nlm.nih.gov/articles/PMC4738799/
  3. Drake CG. Report of World Federation of Neurological Surgeons Committee on a Universal Subarachnoid Hemorrhage Grading Scale. J Neurosurg. 1988;68(6):985-986. doi:10.3171/jns.1988.68.6.0985. Original grading (cited, not quoted). doi.org/10.3171/jns.1988.68.6.0985
  4. Teasdale GM, Drake CG, Hunt W, Kassell N, Sano K, Pertuiset B, De Villiers JC. A universal subarachnoid hemorrhage scale: report of a committee of the World Federation of Neurosurgical Societies. J Neurol Neurosurg Psychiatry. 1988;51(11):1457. doi:10.1136/jnnp.51.11.1457. PMID 3236024. Original grading (cited, not quoted). doi.org/10.1136/jnnp.51.11.1457
  5. Marcolini E, Hine J. Approach to the diagnosis and management of subarachnoid hemorrhage. West J Emerg Med. 2019;20(2):203-211. doi:10.5811/westjem.2019.1.37352. PMID 30881537. Open access (CC BY 4.0). Table (Hunt and Hess grading for subarachnoid hemorrhage). pmc.ncbi.nlm.nih.gov/articles/PMC6404699/
  6. Centers for Disease Control and Prevention. Signs and Symptoms of Stroke. www.cdc.gov/stroke/signs-symptoms/index.html

Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-03. Spotted an error? See About.